I have been having some lip and facial dryness problems that have been really bothering me for about 7-8 years now. I did two 5 month cycles of accutane when I was a youngster in high school, the last one ending in the year 2000. To be honest, I feel that my lips and mouth have never really recovered since I did the medicine. I have a red inflamed skin that borders my lips above and below each lip. The redness has a slight burning when it is bad, and it can be slightly better and worse on day to day and month to month. My lips themselves can be quite dry at times and have a large number (sheets) of fordyce looking spots on both lips. The red area of skin just around my lips is also an area where my pores get really clogged and look like small white hairs about every other day, I usually just shave over them every other day to get rid of them. When I get out of the shower, my skin on my face and around my lips feels very tight and dry, especially if I don not moisturize. I use a very mild cleanser and moisturize every day after my morning shower and before bed at night. The thing that really bothers me is that every time after I eat a meal the inflamed border of my lips gets much redder and much more inflamed. This has happened for about 7-8 years now. I have gone to several dermatologists and have been diagnosed with eczema by some and given elidel and protopic, which did not work to improve the symptoms around my mouth. I have tried all natural toothpaste, which also did not help to improve the symptoms either. One dermatologist suggested that I might try fractal laser on my lips to get rid of the spots on the lips themselves, but I personally am more concerned with the redness and inflammation around my mouth, and it seems to me that the redness around my mouth has been getting worse every year now. My job requires me to be in the sun for numerous hours a day, which I have done for the last 4 years, so maybe the sun has something to do with the condition. I have also been taking the medication minocycline (100 mg) every other day for about 3 years now, which has helped to control my acne that I can get on my face around my mouth and nose. It seems like every time I have tried to stop taking the medication that I break out quite a bit again. I also have been taking the medication dilantin for epilepsy since about the start of 2001. I just thought you might have some ideas to the causes of the skin problems I have been having. Thanks
Since when are you having the symptoms? What is your age?
Phenytoin is also known to cause some skin related side effects. Some other causes could be lip biting, lip licking, Vit.B deficiency, smoking, overexposure to sun and ill fitting dentures. In extreme cases, this could be due to bacterial or fungal skin infection.
You need to drink plenty of water daily – around 1.5 – 3 litres per day. Do not keep your lips dry; apply lip balm which contains sunscreen – preferably a medicated one.
If you have cracks at the corner of your mouth it indicates vitamin B deficiency in this case you need to take B2 supplements.
If the symptoms still persist, consult your skin specialist or dermatologist.
Let us know about how you are doing and if you have any other doubts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.